Certolizumab Pegol–Induced Heart Failure

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Certolizumab pegol is an anti–tumor necrosis factor (TNF) inhibitor that is used for severe forms of rheumatoid arthritis (RA).1 The prevalence of heart failure in the general population is more than 23 million worldwide.1 Cardiovascular disease has an increased prevalence of 35% to 50% in the RA population, and this is likely to be multifactorial.2 The reported incidence of heart failure varies according to different published data and the population examined, basing on the Framingham criteria, quoted it to be 2 in 1000 people.1 Rheumatoid arthritis in itself is associated with increased risk of cardiovascular complications. It is said to double the risk of heart failure in comparison to healthy population that is not explained by cardiovascular risk factors.3 Tumor necrosis factor inhibitors agents are contraindicated in patients with New York Heart Association class III/IV heart failure. However, there is little knowledge about biologic-induced heart failure in RA. We report a patient with severe RA who developed significant left ventricular heart failure following commencement of certolizumab pegol (Cimzia).
A 41-year-old male baker presented to a rheumatology clinic with a 4-month history of progressive joint pain and swelling associated with several hours of morning stiffness.
Additional symptoms included weight loss and feeling feverish, with no formalized temperature readings. He had been admitted to a different hospital and investigated thoroughly looking for infection in view of severity of his symptoms and high inflammatory markers.
There were no features to suggest a connective tissue disease or any other associated inflammatory condition. There was no relevant medical history, and he was taking no regular medication prior to his joint disease. He was a smoker of 5 cigarettes per day and drank alcohol on occasion.
On clinical examination, he had 27 swollen joints and 9 tender joints. He had fixed flexion deformity in both elbows. On cardiovascular examination, he was tachycardic with blood pressure within the reference range. His heart sounds were normal with no murmurs present, and lung fields were clear. There were no peripheral stigmata of vasculitis or psoriasis.
Initial blood screening showed low hemoglobin (101 g/L) with a normal mean corpuscular volume and a high platelet count of 516 × 109/L. The lymphocyte count was slightly low 1.2 × 109 cells/L, but the overall white blood cell count and neutrophil count were normal. The C-reactive protein (CRP) was very high at 303 mg/L with normal renal and thyroid function. The autoantibody screen including anticitrullinated protein antibodies, rheumatoid factor, double-stranded DNA, and extractable nuclear antigens was negative.
The chest, hands, and feet radiograms were reported as normal with no erosions present.
The patient was diagnosed as having aggressive seronegative RA and started on oral prednisolone (20 mg daily), as well as hydroxychloroquine (200 mg twice daily). He was prescribed oral methotrexate with rapid escalation to 20 mg weekly. At the same time, he was commenced on folic acid 5 mg weekly. He was not taking regular nonsteroidal anti-inflammatory drugs. Despite these measures, his disease remained active 3 months later with a Disease Activity Score for 28 joints (DAS28)–CRP of 7.63 (visual analog scale score, 75/100; 21 tender and 20 swollen joints; CRP, 394 mg/L). The methotrexate dose was escalated to 25 mg weekly and resulted in a 10% improvement (DAS28-CRP of 7.01). In view of the aggressive nature of his disease and poor response to combination synthetic disease-modifying antirheumatic drugs, he was commenced on certolizumab pegol, in addition to his disease-modifying antirheumatic drug treatment. Biologic treatment necessitated isoniazid for possible latent tuberculosis based on an equivocal QuantiFERON test. Certolizumab pegol resulted in a DAS28-CRP improvement to 4.

Related Topics

    loading  Loading Related Articles